Don't like the Decadron crash on day 3. Am an antsy, insomniac on chemo day. I only get it in the drip. Helps to get things done on day 2 while I still have energy. For now, I'm ok with it. Taxol\Carbo plus Avastin or placebo in a clinical trial.
In a few states they allow a small amount for medical use. Maybe only one or two states. In my state it is all illegal. Luckily I have had no need for it, but many do. Maybe our next administration will not be so backwards when it comes to medical research and science. Marie
To expand on what Sunes said, in Canada the government even grows medical pot and you can apply to buy it from them. It is the compassionate thing to do and it does work.
Things got alittle off track here....back to steriods...ugh ugh ugh have suggested at my clinic someone should do a study on decadron and its long term effects. Personally I hate it. If I must have decadron i ask for the lowest possible dose which in my case seems to be 10 mg. You should discuss this with your treattment team. WITHE
In the US I think it's a state by state issue. In my state you can apply for a permit to grow some in your home if you get the proper paperwork from your doctor, fill in the state forms and send the fee. I don't know all the details but it is available here.
In Canada you can grow medical Marihuana and one lady where I live she has 5 plants legally by doctors order...but she can't sell or give any away.
In USA can you have at least one medical plant for your needs? or not?
It is a shame that cannabis helps with so many illnesses with few if any minor side effects and the closed-mindedness in this country keeps it as illegal as any street drug. I worked on the oncology unit many, many years ago before the good anti-nausea drugs. Chemo was so much worse then. The patients using a little of it behind closed doors had so much more relief and did not drop their weight. Maybe some day we will stop standing in the way of science/nature. Marie
I've been having chemo for the past 39 weeks and still on it. Originally I was on carbo/taxol and given steriods, like many on here, it was given prior to chemo (iv) and then in tablet form to take home.
I stopped taking the tablets at home after my 2nd infusion. It came about by mistake actually, I went to stay at my mothers and left my pills at home. I didn't feel any worse than I did after the first time. When i went for my 3rd carbo/taxol I told my onco and he said he would still rather give me all the tablets but it was up to me if i took them or not. I didn't and still don't take them.
I also asked him to reduce the amount given prior to having chemo thru the iv drip. He suggested we half the amount and see how it goes. It went fine, I had no more, no less in regards to the usual side effects. That was the last time I had any form of steriods, I have since had 10 further chemo treatments, (not carbo/taxol - that didn''t work for me).
Now this is just my opinion, but there seems to be a "protocal" in regards to chemo. They give this with that and that with this, and we all get the same perscription persae. I think by reading the above posts, its been proven we don't all "need" to clog our bodies up with steriods. I feel much better in myself since i stopped taking them.
But, we are different and I think i'm one of the lucky ones, I have a very open minded onco who is prepared to listen and willing to give my requests ago. As for the cannabis, lots of Doctors here actually encourage some patients to use it, there has been a lot of discussion on it and the law has been changed so one can now grow it legally at home for medical/personal use. (Only one plant mind you and NO you can't supply it to your friends!!)
Gail, all i can suggest is talk to your onco about your concerns with taking the steriods and do some of your own research into alternatives and then go with what you feel is right for you. Best of luck and take care.... Janet
Speaking of cannabis. It is an alternative form of natural medicine for nausea. I eat it, I can't smoke it. I get a great feling of relief after, and often I eat like a p i g. It helps me to keep my weight up. Did say this once in the open and was reprimended by MedHelp. I also use probiotics - natural form of helping with nausea too.
I don't give a **** anymore who believes in cannabis and who don't.I think everybody should use it. It's NATURAL and can't hurt you!! Will only HELP.
I will not take any steroids this round and will see what happens.
Best wishes, Sunes.
I am allergic to steroids. I break out in bleeding welts, my heart races so bad I feel like it is going to jump out of my chest, I heave my guts out and I curled up on the bed like I was on some kind of bad acid trip. My GP once gave me prednizone (sp) and I had to be rushed to the hospital. I have never taken steroids for chemo and from what I can tell my side effects aren't any worse than anyone else's. I do have trouble with nausea, but I have always had trouble with nausea. My kids used to tell people that they could get me to throw up just by describing gross things and that was pretty accurate. I didn't take them with the carbo/taxol and later found out that although my oncs office is basically connected to the hospital they had a gurney out in the hallway with medics waiting to rush me to the hospital they were so sure I was going to go into cardiac arrest. Didn't happen. I had no worse a reaction than anyone else. I felt flulike bad for a couple of days, bad pain from the neulasta shot, but had the about the same recovery time as everyone else. My symptoms lasted a few days longer, but I considered that okay considering how cr@ppy steroids make me feel. Most people hate them. I didn't take them with the Gemzar and ended up in the hospital after every treatment for violently throwing up, but after a few times of that I realized that was actually a good thing. The ladies here who remember my desperate cries for help will remember it differently, but in the long run it helped to go to the hospital where I could get IV fluids and nausea meds. Was right as rain within a couple of hours of going to the hospital. (Most people will tell you that Gemzar was the roughest drug for them also) I didn't take them with the Topotecan I am currently on and haven't had a lot of problems either. I feel bad for two days, feel okay on the 3rd and by the 4th I am ready to be up and running. I don't plan on taking it with the Doxil I will have to start shortly and that is the only one that worries me a little. The side effects are kind of harsh with Doxil, so we will see. I take a good amount of nausea meds and I smoke the best pot I can afford. I don't care who knows. The government has no fricking business telling me I can't do something that has such humongous benefits. Not only does it help with the nausea, appetite and body aches, the overall sense of well being is better than any pharmaceutical out there. It is a God given natural substance and for those of you who want to know how to handle those side effects, I highly recommend it. Even my minister, and I am talking die hard Church of Christ here, says that God made pot for some reason. Also, unlike potatoes, grapes, corn, etc you don't have to go through massive processes to make it into something that will get you buzzed. It already comes that way. A few people have commented on my weight chart. The reason for the drastic rise and fall is when I have pot my weight soars when I don't it plummets. Really, it is very ironic considering that I am allergic to so many meds, but the chemo drugs which are so very harsh don't seem to be any worse on me than anyone else and I have seen a lot of these ladies go through really cr@ppy side effects from the steroids. I would encourage everyone to revolt and ask their oncs to let them try a round or two without steroids. See for yourself if you need it or not befor taking it.
During my first bout with chemo I had 20mg decadron administered with the drip and it wasn't bad -- During my second bout they said the protocols for carbo/taxol changed and I needed to premedicate with a total of 40mg in 12 hours prior and then the 20 in the drip --- it made me really sick not to mention mentally nuts -- after round four I didn't premedicate and didn't tell the doctor until after -- I felt much better with only the bit in the drip --- for my third bout, I had Doxil only, and they didn't give me the decadron until I had terrible skin reactions -- added 20 of decadron to the drip and the side effects were much less severe. Hope that provides some insight --- everyone reacts differently .....
I take Decadron the day before, day of and day after. I hate the effects as I crash hard and am emotional, with little control , for a few days! They say it comes with the territory. The best to you, Barb
I took them only the day of the chemo and one day after.Than I switched to PROBIOTICS(acidophillus and bifidus) took one capsule 6 times a day and between meals and poured content under my tongue and waited until I had enough saliva to swallow it.. The action of probiotics has to start in your mouth . It works like a charm for nausea and it's safe and most of all your stomach is working properly and your intestines are not so lethargic after chemo. I am on single agent Carboplatin .
Take care, Sunes.
I was on carbo/taxol and had to take steroids.
Best wishes Angie
Yes, I am on dexamethasone (decadron) before, during and after treatment. I hate it.
Gail - many women take steroids during treatment. I am certain that somone will come along that can answer your questions.